Newly Diagnosed with CIDP
October 30, 2017 at 4:07 pm
I consider myself extremely lucky after reading some of the comments on how CIDP is affecting everyone. During my recent wellness and welcome to Medicare visit i mentioned to my GP doctor that I noticed that my balance/ gait has been getting worse over thew last year and asked is that normal for this to happen. He added a few extra blood tests and referred me to a neurologist. I saw the neurologist who spent an hour asking me questions and doing some general tests. He mentioned a few posibilities and ordered more blood work to rule out posibilities. [vitiamin deffeciencies/protien levels…etc..all of which came back normal]. He also secheduled me to return for EMG testing. During the initial visit he did vibration test on feet which showed loss of sensation. I mentioned that my feet do “burn” quite alot but I always attributed it to having to stand alot at work. I asked if this could be caused by poor circulation which he said that since i have large veins on top of feet and he could feel pulse…probably not. What surprised me the most is when he placed the metal tuning fork end on the top of my foot and asked what if feels like. I said warm, then he placed it on my leg which felt cold. It was/is that way with both feet. I never realized that i don’t feel cold on my feet. mostly warm or I just feel them; they aren’t numb. It was such a surprise…anyway i returned the next week for the EMG test of two nerves on my right foot which showed slow speed and one nerve with good F waves and one that was only showing wave every 5-6 shocks [ouch!! he did it 35 times!] and was diminished. Further testing showed that i had no muscle damage and have higher than normal nerve receptors…so i am disgnoised with CIDP sensory at this time. I said at the beginning that i feel so lucky because i am still working and although i have balance issues, achy feet and my hands don’t always listen to what i am telling them [left hand typing is frustrating at times] I have never fallen and am not in bad pain most of the time. My feet do hurt most days but I seem to be able to just ignore and rarely take anything for pain. My doctor wants to start IVIG. I posponed it since I just went on Medicare and din’t have a supplemental plan. I since got a supplemental plan and will go for my first treatment next month. I just wish i knew how this is going to progress for me. I was looking forward to retiring in a year or so and enjoy. NOw I don’t know what to expect. I guess i just have to take it a day at a time.
October 30, 2017 at 10:49 pm
Welcome to the group and best of luck with your journey. Everyone’s symptoms and progression are different, so try not to dwell too much on the bad outcomes. Some people improve or stabilize with treatment. And I’ve read that ~30% of people go into lifetime remission after 6 months of IVIG. In the meantime, do what you can to be as healthy as possible. Diet, exercise, sleep. And ask your neuro about PT for balance issues — there are exercises you can do to improve some aspects of balance. You can’t exercise away the sensory deficiencies, but you can strengthen stabilizing muscles and work on your vestibular system.
October 31, 2017 at 3:39 pm
I wish you the best of luck.
I started treatments last December. After changing doctors in late April, I’ve been on IVIg infusions on a monthly basis since May
I’ve made steady progress, progressing from walking with a cane to being able to play golf again.
But, recovery isn’t even. You jump forward, then encounter setbacks.
I still have some minor numbness in my hands, and stress seems to make it worse.
Also, my feet hurt and after 8 hours of work they Hirt more.
While I’ve regained much of my strength, I still find myself fatigued at the end of the workday and at the end of the work week.
In general progress is incremental. You might not see it on a day to day basis, but compared to where I was in April, I’ve become a functional resin again.
As far as the IVIg goes, I take Benadryl and Tylenol before treatment and have no ill side effects except that I’m wiped out for a day.
Best of luck. Feel free to ask questions.
November 16, 2017 at 1:52 pm
Thanks all for posts,
Well, I finally have my insurance straightened out and have been scheduled for first treatment next week. I was given the option to do the 4 day or 2 day treatment. I chose the 2 day since i still work and really would like to avoid the 4 days in a row at infusion center. Hopefully i made the right choice. I’ll see next week. For anyone reading this post i would like to let you know what i found out about coverage of treatment. When i first went to the doctor i only had Medicare [original]….just truned 65 in August. After diagnosis I initally was being set up for home infusion treatment. The home infusion service said they were not able to service the treatment order because they were out of network for my part D [perscription] Medicare coverage. At this point i realized it would be costly going this route so I called Medicare/Infusion centers and did Internet search and determined that if i had treatment done at an infusion Center [or hospital] and had a Medigap part F Plan i would not have any out of pocket expense. Infusion at Infusion center would fall under Medicare part B. So i purchased a F Plan since i just turned 65 a few months ago [when 1st signing up for Medicare you have a 6 month window to purchase a Medigap plan]. My doctor’s nurse sent all the required paperwork to infusion center which submitted approval TO Medicare and supplimental insurance and am now good to go. I just hope the IVIG helps. I am lucky in that i only have mild case at this point in time and have the opportunity to get treatment that could stop and possible reverse damage.
November 16, 2017 at 2:14 pm
Will your loading dose be a total of 2g/kg? If so, two days seems very short to me and I’m not sure I’ve heard of anyone doing it that quickly. Mine was 4 days and many people take 5 days. Many people take 2 days for their 1g/kg maintenance doses. Even at 4 days (so 0.5g/kg/day) I had severe headaches and vomiting with my loading dose. A year later I do not have these problems. I recommend 4 days and caution that if you do two days you may end up taking the subsequent days as sick days anyway. That said, everyone is different and you may be fine. But please consider spreading it out more.
November 17, 2017 at 8:34 am
Yes, my loading should be the standard load. The Gamunex website information on loading states that baseed on study 79% of patients do the two day load. Also, the infusion center knows that I am a new patient. They said that people doing the 4 day tend to have a higher rate of headaches, etc on the 4th day. I’ll post how I feel after infusion.
November 30, 2017 at 12:01 pm
Well, I finished my second day of infusion yesterday. So far no side effects other than some moderate insomnia, which was worse after the first day, less last night. It is an uncommon side effect but I don’t think I had any more anxiety than usual to cause it. I was given Benadryl which i never take. Most medicines that make me sleepy cause insomnia so that is a possibility. I’ll see how tonight goes. Anyway, I came to work today and feel fine other that being tired. I could just be having a good day but i seem to have less foot drop today when walking; my feet feel a little different too. It could all just be a placebo effect but it would be great if the treatment would be effective so soon. I’m secheduled for my next infusion in three weeks. My max infusion rate was 150ML so it took 3.5 hours each day.
You must be logged in to reply to this topic.